5 Things to Identify If You Are at Risk of Benadryl Overdose

By on 07/27/2017

Benadryl Overdose

Benadryl is a popular Over-The-Counter (OTC) antihistamine, also known as a histamine blocker, that is used to counteract the symptoms of allergies, overcome allergic responses to medication, is used by Parkinson’s Disease patients and higher doses are sometimes prescribed by doctors to help people with sleep disorders, such as insomnia, stress or anxiety fall asleep.

While Benadryl overdose is unlikely when taken as prescribed on the bottle to alleviate the symptoms of histamines or allergic reactions, if you are taking Benadryl for medical purposes other than to counteract the affects of histamines in your body, or are taking larger doses than recommended by the manufacture to get high or have a euphoric experience , you can put yourself at risk of overdose.

This article will discuss the 5 Things to Know If You Are at Risk of Benadryl Overdose.

 

 

1. Can the Active Ingredient in Benadryl Cause an Overdose?

 

Diphenhydramine active ingredients

The active ingredient in Benadryl is Diphenhydramine, which works on the central nervous system to block the affects of histamines in the body.

For most people who take Benadryl or other histamine blockers, the risk of  Diphenhydramine addiction is low.  They will pop a few doses as prescribed until the symptoms subside.

If Diphenhydramine, is taken for a longer period of time, physical tolerance to diphenhydramine can eventually develop, due to it’s effects on the central nervous system.  This causes the body to continually need more to get the same benefit.  What should you do if you suspect Benadryl overdose in yourself or someone else?

Some people take large doses of Benadryl to achieve a euphoric high sensation.  Doing this can lead to a psychological Benadryl overdose, as the person keeps taking the drug to achieve a sense of euphoria.

To help prevent Benadryl overdose, never use or mix this drug with any other drug or medication, such as an MAOI, diazepam, hypnotics, sedative, tranquilizers, alcohol and other central nervous system depressants, without first consulting a medical professional.

 

2. How Can you Overdose on Benadryl?  

benadryl overdose

In most cases an overdose on histamine blockers, like Benadryl, that contain Diphenhydramine is rare, but when large doses are consumed in a short amount of time, usually 200 pills, or when Diphenhydramine is mixed with alcohol or other medication, excessive drowsiness, overdose or death it is possible, due to the affects it has on the central nervous system.

Here are the ways someone experience Benadryl overdose.

 

  • This can be in the form of an accidental overdose by ignoring the warning on the label and taking too many doses to counteract the affects of histamines in their body, because it doesn’t work fast enough.   If you suspect either you or someone has accidentally overdosed on Benadryl, call the National Poison Control Center at 1-800-222-1222 or your doctor for instructions.
  • Intentional Banadryl overdose occurs when someone knowingly takes more than the normal or recommended amount of the medication to achieve sedation or a sensation of euphoria.  If you suspect the overdose or excessive use was intentional, you should also call a drug treatment center to get the person into drug counseling immediately.

 

3. What Are the Warning Signs of Benadryl Overdose?

Is Benadryl addictive

If you suspect someone is dealing with Benadryl overdose,  and taking diphenhydramine repeatedly whether it is needed or not, or it is being taken at higher than recommended dosage for nefarious reasons,  over time this can cause the person to develop a physical tolerance to the active ingredient, diphenhydramine. In other words, you will need to take more Benadryl with each subsequent dosage to achieve the same effects.

Don’t confuse physical dependence with addiction.  They are not the same, but the side effects can look the same, and in the long run if not addressed can lead to death.

Teenagers looking for the latest over-the-counter drug to use to get high, are frequently turning to Benadryl, due to its easy access as any local grocery store pharmacy section and relative cheap price.   They take 6-10 pills to get high.  If you see a young person talking about Benadryl or how fun Benadryl is to use, this is a warning sign of Benadryl overdose to get high, which can lead to serious health issues, including dealth.

If you are taking Benadryl for the central nervous system effects of sedation or euphoria, in addition to the physical addiction, you may also develop psychological dependence on diphenhydramine.  In this case, you will need to receive drug treatment counseling to overcome your addiction to the physical and psychological dependence to diphenhydramine,

 

4. What are the Symptoms of a Benadryl Overdose You Should Look For?

symptoms of diphenhydramine overdose

Symptoms of Benadryl overdose can include one or more of the following indicators:

  • Agitation
  • Blurred vision
  • Convulsions
  • Diarrhea
  • Drowsiness
  • Dry cotton-like mouth
  • Flushing on the face and skin
  • Inability to urinate
  • Nausea
  • Rapid heart rate
  • Stomach pain
  • Vertigo
  • Unsteadiness

 

5. What To Do if You Have an Overdose?

Diphenhydramine overdose

If you have a Benadryl overdose, the risk of death is rare unless you take upwards of 200 pills at one time.  This level of overdose can lead to convulsions, coma and eventual death.

Most people who overdose on Benadryl will suffer severe physical pain and other physical affects.  This may require hospitalization for stomach pumping or drug treatment to counteract the affects of taking too much of the drug.

 

Treatment for Benadryl Overdose may include:

  • Activated charcoal
  • Blood and urine tests
  • EKG (electrocardiogram, or heart tracing)
  • Fluids through a vein (by IV)
  • Laxative
  • Tube through the mouth into the stomach to empty the stomach

Source: Medline

 

Conclusion

Benadryl is an over-the-counter histamine blocker, often used to effectively help people with allergies or to counteract the side effects of many types of medication.  Although overdose on Benadryl is rare,  it is still serious medicine and the directions must be followed, to avoid overdose of Diphenhydramine, including avoiding larger-than-normal doses, mixing with alcohol, MAOI’s or other medication.

Frequent or larger than normal doses, or combining it with other drugs or alcohol to achieve a euphoric experience due to the affects it has on the central nervous, this is an antidote for an accidental or intentional overdose, so it’s important to use it carefully or monitor those using it to prevent an overdose.

 

 

 

 

 

 

Follow Me

Ken Weiss

Ken Weiss is a health blogger who is passionate about natural and holistic cures for men's health issues.He is the founder of menshealthcures.com
Follow Me

About Ken Weiss

Ken Weiss is a health blogger who is passionate about natural and holistic cures for men's health issues. He is the founder of menshealthcures.com

Leave a Reply

Your email address will not be published. Required fields are marked *

CommentLuv badge
Mens Health Cures